Hail, Johnson
- When
- August 19, 4:53 PM CST
- Where
- Johnson County, 1.24 mi WSW of Amish
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.520, -91.800
A storm system that moved through region during the afternoon and evening on august 19, 2012 brought scattered showers and isolated thunderstorms to eastern Iowa. One of these storms produced penny to dime sized hail to Amish in Johnson County at 553 PM CDT.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
A storm system that moved through region during the afternoon and evening on august 19, 2012 brought scattered showers and isolated thunderstorms to eastern Iowa. One of these storms produced penny to dime sized hail to Amish in Johnson County at 553 PM CDT.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Aug 19, 2:12 PM CST, 2 hours 41 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 312 PM CDT SUN AUG 19 2012 .SYNOPSIS... ISOLD-SCT SHOWERS AND A FEW STORMS WERE FOUND OVER THE CWA THIS AFTN... WITH ONE MAIN AREA PUSHING S/E OF KSQI-KMLI LINE ATTENDANT TO WEAK IMPULSE WHILE THE OTHER MAIN CONCENTRATION OVER FAR NORTHERN CWA AHEAD OF SFC COLD FRONT AND WESTERN CWA AHEAD OF DISTURBANCE WHICH SHOWS UP NICELY ON BOTH WATER VAPOR AND VISIBLE SATL LOOPS DIVING E/SE FROM N IA. STRONGER CELLS ARE GENERATING SOME GUSTY WINDS 15-30 KTS WITH LOW LEVEL DRY AIR INVERTED V TYPE SOUNDINGS. && .SHORT TERM...TONIGHT AND MONDAY... PCPN EXPECTED TO DIMINISH EARLY THIS EVE WITH LOSS OF HEATING AND PASSAGE OF UPPER LEVEL DISTURBANCE. DECREASING CLOUDS THEN EXPECTED WITH LOSS OF HEATING AND SUBSIDENCE IN WAKE OF DEPARTING DISTURBANCE... BUT MAY SEE PATCHY TO AREAS OF MID CLOUDS HANG AROUND THROUGH THE NIGHT WITH RESIDUAL H85 MOISTURE AND ENOUGH LIFT FROM PASSAGE OF WEAK H85 COOL FRONT OR WIND SHIFT... SIMILAR TO WHAT OCCURRED LAST NIGHT OVER CENTRAL INTO SOUTHERN MN. THIS COULD MAKE FOR A RATHER CHALLENGING LOW TEMP FCST. H85 TEMPS 12Z MON PRETTY MUCH UNCHANGED FROM THIS AM AND CLOSE TO 10C OR 50F... WHICH SUPPORTS COOLEST LOWS NEAR TO 3-5 DEGS BELOW THIS OR 45-50F WHERE SKIES REMAIN CLEAR FOR GREATEST LENGTH... AGAIN SIMILAR TO WHAT WAS OBSERVED THIS AM. MEANWHILE... LOCATIONS THAT SEE ANY CLOUDS PERSIST WILL BE HELD UP IN THE RANGE OF 52-57F FOR LOWS. MON... LOW CONFIDENCE ON SEEING ANY PCPN DURING AFTN GIVEN THE AMOUNT OF DRY AIR SFC-H85 RESULTING IN CLEAR SKIES UPSTREAM OVER N MN INTO NW WI MOVING SWD. BUT... WITH ANOTHER POCKET OF COLD AIR (-16 TO -18C) AT H5 ROTATING DOWN INTO NORTHERN IL CANT TOTALLY RULE OUT ISOLD DVLPMNT MAINLY FAR EAST CWA MID-LATE PM... SO WILL MAINTAIN SLIGHT CHC POPS. OTHERWISE... MORE OF THE SAME FANTASTIC WX FEATURING NEAR TO BELOW NORMAL HIGHS FROM THE MID 70S TO LOWER 80S AND LOW HUMIDITY BENEATH MAINLY SUNNY SKIES. MCCLURE .LONG TERM...MONDAY NIGHT THROUGH NEXT SUNDAY... FORECAST FOCUS ON WARMER TEMPERATURES WITH A CHANCE OF SHOWERS AND THUNDERSTORMS LATE IN THE WEEK. MONDAY NIGHT THROUGH THURSDAY...FLOW BECOMES MORE ZONAL ALLOWING FOR WARMER TEMPERATURES BUT THIS PERIOD SHOULD BE DRY. HIGHS WILL BE IN THE 80S WITH LOWS IN THE 60S. THE WARMEST DAY STILL APPEARS TO BE THURSDAY AHEAD OF AN APPROACHING SHORT WAVE. MAX TEMPS WILL BE WELL INTO THE 80S TO POSSIBLY NEAR 90. THURSDAY NIGHT AND FRIDAY...SHORT WAVE PASSES ACROSS THE REGION WITH A CHANCE OF SHOWERS AND THUNDERSTORMS. WILL HAVE 30 TO 40 POPS WHICH MAY NEED TO BE RAISED FURTHER. FRIDAY NIGHT THROUGH SUNDAY AND BEYOND...SHORT WAVE PUSHES OFF TO THE EAST WITH RIDGE BUILDING ALOFT. WILL HAVE SLIGHT POPS BUT LATER SHIFTS MAY NEED TO REMOVE THEM. HIGHS SHOULD BE IN THE 80S WITH LOWS IN THE 60S. IF THE ECM IS CORRECT A MUCH STRONGER SYSTEM WILL BRING WIDESPREAD RAIN TO THE AREA SUNDAY NIGHT AND MONDAY WITH MUCH COOLER TEMPERATURES THE LAST WEEK OF AUGUST. HAASE && .AVIATION... AN UPPER LEVEL DISTURBANCE AND ATTENDANT POCKET OF COLD AIR ALOFT DROPPING SOUTH OUT OF MN WILL CONTINUE TO GENERATE ISOLD-SCT SHRA AND TSRA OVER THE AREA THE REST OF THIS AFTN INTO EARLY EVE. HAVE VCSH/VCTS MENTION AT KCID AND KDBQ FOR NOW WHERE BETTER COVERAGE EXISTS... BUT WILL CONTINUE TO MONITOR RADAR TRENDS AND AMEND AS NEEDED. ASIDE FROM THE STRONGER SHRA AND TSRA WHERE MVFR VSBYS EXPECT VFR CONDITIONS THROUGHOUT. LIGHT WINDS AND DECREASING CLOUDS OVRNGT MAY LEAD TO PATCHY FOG... BUT POTENTIAL WILL BE RATHER DEPENDENT ON PCPN COVERAGE THIS AFTN AND THUS NOT INCLUDED IN FCST. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 332 AM CDT SUN AUG 19 2012 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-200845- BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON- CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON- HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL- WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON- WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK- 332 AM CDT SUN AUG 19 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT ISOLATED THUNDERSTORMS ARE POSSIBLE TODAY MAINLY NORTH OF INTERSTATE 80. THESE STORMS ARE NOT EXPECTED TO BE SEVERE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THURSDAY NIGHT THROUGH SATURDAY...THUNDERSTORMS WILL BE POSSIBLE ACROSS THE AREA. IT IT TOO SOON TO DETERMINE THE RISK OF SEVERE WEATHER WITH THESE STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 448 PM CDT SUN AUG 19 2012 IAZ042-054-ILZ001-192245- DUBUQUE-JACKSON-JO DAVIESS- 448 PM CDT SUN AUG 19 2012 ...STRONG THUNDERSTORM WITH HAIL AND GUSTY WINDS... AT 443 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR EAST DUBUQUE...OR 7 MILES SOUTHEAST OF DUBUQUE...MOVING SOUTHEAST AT 20 MPH. THIS STORM IS CAPABLE OF PENNY SIZE HAIL...AND WINDS GUST TO 50 MPH. * THE THUNDERSTORM WILL BE NEAR... ST. DONATUS AROUND 500 PM CDT... LA MOTTE AROUND 505 PM CDT... BELLEVUE AROUND 530 PM CDT... SPRINGBROOK AROUND 540 PM CDT... LAT...LON 4218 9031 4216 9055 4246 9072 4251 9065 TIME...MOT...LOC 2148Z 320DEG 17KT 4240 9060 ERVIN
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 455 PM CDT SUN AUG 19 2012 IAZ051-052-063-064-192300- BENTON-IOWA-JOHNSON-LINN- 455 PM CDT SUN AUG 19 2012 ...STRONG STORM WITH PENNY SIZE HAIL... AT 451 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR NORWAY...OR 12 MILES NORTHEAST OF MARENGO... MOVING SOUTHEAST AT 20 MPH. THIS STORM WILL LIKLEY PRODUCE HAIL UP TO PENNY SIZE...AND WIND GUSTS TO 50 MPH. * THE THUNDERSTORM WILL BE NEAR... WALFORD AROUND 505 PM CDT... AMANA AROUND 515 PM CDT... OXFORD AROUND 535 PM CDT... TIFFIN AROUND 545 PM CDT... LAT...LON 4164 9163 4162 9204 4196 9206 4199 9184 TIME...MOT...LOC 2154Z 332DEG 19KT 4192 9190 ERVIN
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
500 PM CDT SUN AUG 19 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0456 PM HAIL W NORWAY 41.90N 91.93W
08/19/2012 M0.50 INCH BENTON IA TRAINED SPOTTER
STILL HAILING
&&
TEOSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
508 PM CDT SUN AUG 19 2012
IAZ076-087-192315-
JEFFERSON-KEOKUK-
508 PM CDT SUN AUG 19 2012
...STRONG THUNDERSTORM WITH PENNY SIZE HAIL AND GUSTY WINDS...
AT 504 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR SIGOURNEY...MOVING SOUTHEAST AT 10 MPH.
* THE THUNDERSTORM WILL BE NEAR...
8 MILES NORTHEAST OF MARTINSBURG AROUND 535 PM CDT...
PACKWOOD...RICHLAND AND 7 MILES NORTHEAST OF ABINGDON AROUND 615 PM
CDT...
PENNY SIZE HAIL...WINDS GREATER THAN 50 MPH...ARE EXPECTED
WITH THIS STORM.
LAT...LON 4132 9232 4136 9208 4110 9194 4107 9218
4108 9218 4115 9219 4116 9226
TIME...MOT...LOC 2208Z 330DEG 8KT 4129 9216
ERVINPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
515 PM CDT SUN AUG 19 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0510 PM HAIL INDEPENDENCE 42.47N 91.89W
08/19/2012 E0.25 INCH BUCHANAN IA TRAINED SPOTTER
&&
ERVINSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 548 PM CDT SUN AUG 19 2012 IAZ063-064-077-192345- IOWA-JOHNSON-WASHINGTON- 548 PM CDT SUN AUG 19 2012 ...SMALL STRONG STORM MOVING SOUTH JUST WEST OF IOWA CITY... AT 544 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 7 MILES NORTH OF WELLMAN...OR 16 MILES SOUTHWEST OF IOWA CITY...MOVING SOUTH AT 20 MPH. * THE THUNDERSTORM WILL BE NEAR... WELLMAN AND KALONA AROUND 600 PM CDT... RICHMOND AROUND 610 PM CDT... WASHINGTON AROUND 635 PM CDT... 7 MILES WEST OF AINSWORTH AROUND 645 PM CDT... PENNY SIZE HAIL...WINDS GREATER THAN 45 MPH...ARE EXPECTED WITH THIS STORM. LAT...LON 4126 9154 4123 9183 4159 9189 4168 9175 TIME...MOT...LOC 2247Z 343DEG 19KT 4155 9181 ERVIN
The Quad Cities radar (KDVN), 102 km away, was scanning. The volume nearest the first event began at 22:52 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2012Every state in 2012This day in weather historyWarnings in Iowa, August 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 410419.